Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 453, NWS Jackson, MS

August 21, 2002Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2002, 7:02 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2002, 7:02 PM CDT (00:02 UTC)
Expired
Aug 21, 2002, 7:45 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2274 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:00 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED AUG 21 2002

CURRENT UPPER RIDGING CONTINUES THROUGH THU MORNING THEN WEAKENS AS
TROUGHING DEVELOPS NEAR TX/LA BORDER. MOISTURE INCREASES THU WITH
PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES MOST OF FORECAST AREA
BY 00Z FRI. MODELS ALSO SUGGEST WEAK BAND OF SURFACE CONVERGENCE SRN
ZONES TODAY TO LIFT ACROSS CENTRAL/SOUTH ZONES THU. AMS REMAINS
MOIST THROUGH FRIDAY AND ONE OR TWO SHORTWAVES FORECAST TO SHIFT WWD
INTO THE REGION IN ELY FLOW UNDERNEATH UPPER RIDGE.

SIGNIFICANT SHORTWAVE DROPS SWD INTO THE LOWER MS RIVER VALLEY
SATURDAY BUT MAIN FORCING MOVES JUST NORTH AND EAST OF FORECAST
AREA. AVN DROPS REMNANTS OF THE ASSOCIATED SURFACE BOUNDARY ACROSS
THE FORECAST AREA SATURDAY AND STALL BOUNDARY NEAR THE COAST SUNDAY.
THIS SOLUTION FASTER THAN PREVIOUS AVN RUNS AND THE OTHER EXTENDED
MODELS SO WILL HOLD ON TO CHANCE OF TSTMS AT LEAST THROUGH
MON...ESPECIALLY SINCE UPPER LOW DEVELOPING OVER THE REGION MONDAY.

AIR MASS DRYING SOMEWHAT TUE IN 500 MB NW FLOW AND NLY SURFACE FLOW
BUT MODELS SUGGEST WEAK SHORTWAVE DROPPING SWD INTO THE REGION.
OTHER EXTENDED MODELS LOOK WETTER FOR MONDAY SO WILL KEEP CHANCE FOR
NOW. RELATIVELY DRY NW FLOW CONTINUING TUE AND WED. WILL KEEP
ISOLATED AFTERNOON POPS FOR TUE BUT DRY CONDITIONS WED.

PRELIM NUMBERS:
JAN 72/91/72/92 2422
MEI 70/93/72/93 1322

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 21, 1:03 PM CDT, 5 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
103 PM CDT WED AUG 21 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS OVER THE LOWER MISSISSIPPI
RIVER VALLEY. MOST OF THE THUNDERSTORMS WILL DEVELOP OVER CENTRAL
AND SOUTH MISSISSIPPI...ALONG WITH PARTS OF NORTHEAST
LOUISIANA...MAINLY SOUTH OF INTERSTATE 20. THE STRONGER STORMS
WILL OCCUR ALONG AND SOUTH OF A LINE FROM NEAR ARCHIE
LOUISIANA...TO NATCHEZ MISSISSIPPI...TO LAUREL. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

MOIST...SLIGHTLY UNSTABLE AIR REMAINS OVER THE REGION. DIURNAL
HEATING WILL PUSH AFTERNOON TEMPERATURES INTO THE LOWER 90S.
THESE WARM TEMPERATURES WILL PROVIDE LIFT FOR THE UNSTABLE
AIRMASS...WHICH WILL THEN INDUCE THUNDERSTORM DEVELOPMENT. AFTER
SUNSET...THE THUNDERSTORM ACTIVITY WILL QUICKLY DISSIPATE.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 21, 1:40 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    WEIR                      MS   WIND DAMAGE
08/20/02   CHOCTAW                        2 TREES DOWN AND POWER
                                          LINES DOWN

0815 PM                              MS   WIND DAMAGE
08/20/02   WEBSTER                        3 TREES DOWN AND POWER
                                          LINES DOWN

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.